South Dakota, 2008

Flash Flood and Hail in South Dakota, June 2 to 3, 2008

June 2 to 3, 2008 · NWS FSD · 12 events in 5 counties and zones

Thunderstorms produced numerous reports of large hail, with a few reports of damaging winds and flash flooding, along and south of Interstate 90 in southeast South Dakota. The storms began just before midnight on June 2nd and continued into the predawn hours of June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous reports of large hail, with a few reports of damaging winds and flash flooding, along and south of Interstate 90 in southeast South Dakota. The storms began just before midnight on June 2nd and continued into the predawn hours of June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 8:15 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 2, 8:15 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUN 2 2008

.DISCUSSION...

HAS BEEN A FAIRLY QUIET EVENING ACROSS THE CWA...WITH NO SHOWER OR
THUNDERSTORM ACTIVITY OCCURRING OVER THE AREA AT THIS TIME. BROAD
AREA OF CONVECTION HAS BROKEN OUT OVER WESTERN SOUTH DAKOTA
HOWEVER...WITH WAVE PUSHING OUT OF THE ROCKIES AND IN AREA OF UPPER
LEVEL DIVERGENCE ASSOCIATED WITH JET MAX EXTENDING FROM NORTHERN
COLORADO INTO CENTRAL SOUTH DAKOTA. HAVE HAD SOME SEVERE STORMS WITH
THIS AREA OF CONVECTION...AND PER LATEST CONVECTIVE PARAMETERS...MAY
STILL HAVE A POSSIBILITY OF SEVERE WEATHER IN OUR SOUTHWESTERN ZONES
THROUGH 06Z AS CONVECTION FINALLY PUSHES INTO OUR AREA.
REDISTRIBUTED POPS SOMEWHAT FOR TONIGHT BASED ON CURRENT TRENDS AND
LATEST DATA...THOUGH STILL KEPT HIGHEST POPS IN OUR NORTH COLLOCATED
WITH FORCING FROM AFOREMENTIONED SHORTWAVE/UPPER LEVEL JET. UPDATES
OUT SHORTLY.  /JM

&&

.AVIATION...

CONDITIONS WL BE VFR OVERNIGHT TONIGHT EXCEPT IN THE VCNTY OF ANY TS
WHICH COULD PRODUCE SOME TEMPO MVFR TO IFR CONDS FOR A BRIEF TIME.
KHON WOULD RECEIVE THE TS FIRST BY AROUND 05Z. BUT LATER TONIGHT...
THE LATEST NAM RELATIVE HUMIDITY TIME SECTIONS STILL SHOW KHON UNDER
MVFR STRATUS...ALMOST IFR...FM ABOUT 09Z OR 10Z UNTIL LATE TUE
MORNING. THIS COULD STAND TO REASON AS THEY MAY STRATUS UP A BIT
AFTER RECEIVING RAINFALL OVERNIGHT TONIGHT. THE SAME HOLDS TRUE FOR
KFSD WHO COULD ALSO SEE SOME MVFR STRATUS TUE MORNING...BUT FOR A
SHORTER TIME PERIOD. ANY TS ACTIVITY THAT REACHES KFSD AND KSUX WL
BE LATE TONIGHT AS IT APPEARS THAT LITTLE IN THE WAY OF DEVELOPMENT
WL MATERIALIZE ALONG A STNRY FRONT OVER THE SRN PART OF THE FSD FA.
/MJF

&&

.PREV DISCUSSION...

LARGE SCALE RIDGE APPARANTLY CONTINUING TO BUILD OVR NRN PLAINS
THIS AFTN BASED ON WV. CLEARING IN WAKE OF EARLIER SHRA/TSRA HAS
RESULTED IN DESTABILIZING THE LOWER LVLS FROM STRONG EARLY JUNE
SUNSHINE...AND DEVELOPMENT OF FAIRLY STABLE SC FIELD OVR CWA.
BACKDOOR BNDRY CONTINUES TO LEAK SWRD AT BEST...AND IS VERY WELL
DEFINED IN RUC SFC VORT FIELD AS WELL AS THE DEEP MOISTURE
CONVERGENCE. SECONDARY BNDRY NOTED IN CONVERGENCE FIELDS JUST S OF
MO RVR...AND CU FIELD ON STLT. SHORT TERM CONCERN IS CERTAINLY
DIAGNOSIS OF SVR AND HEAVY RAINFALL THREAT FOR EVENING.

VERY MESSY SETUP FOR PRECIPITATION TONIGHT. WHILE A BUILDING
RIDGE IS CERTAINLY NOT A TYPICAL SETUP FOR CONVECTIVE DEVELOPMENT...
HAVE SEEN SCT SHRA DEVELOP NR BNDRY ACRS FAR NRN CWA 19Z-20Z.
MODELS ALL INDICATE THAT DEGREE OF HT FALLS WL COMMENCE THIS EVENING
AS MT WAVE PUSHES OVER TOP...AND EVENTUAL LOCATION IN RIGHT ENTRANCE
OF 85 KT JET MAY BE ENOUGH ENTICEMENT TO GET MORE WIDESPREAD
ACTIVITY DEVELOPING. TO PUT A BELIEF IN GRADIENTS FOR MOST
SIGNIFICANT ACTIVITY WOULD TEND TO FAVOR MO CORRIDOR...BUT MANY OF
THE DERIVED STABILITY FIELDS SUFFER EARLY IN THE RESPECTIVE RUNS DUE
TO CONVECTIVE SCHEMES. A MORE FAVORABLE BNDRY WOULD SEEM TO BE
FOCUSING ON THE NRN BNDRY.

BEST OVERALL PCPN THREAT LKLY THRU NRN PORTIONS OF CWA...WITH
BETTER SVR PARMS IN EXISTENCE THRU SRN CWA...BOTH EFFECTIVE SHEAR
OF 30-50 KTS AND ML STABILITY. SVR THREAT IS HIGHLY CONDITIONAL
DEVELOPMENT...AND WOULD BE PRIMARILY A WIND/HAIL THREAT THRU WRN/SRN
CWA THIS EVENING...AND AN ELEVATED SVR HAIL THREAT HEADING TO THE NE.
WITH ELEVATED CAPE LIKELY NOT MORE THAN 800-1000 J/KG AND EFFECTIVE
SHEAR DECREASING AT LEAST LINEARLY WITH DISTANCE FROM THE MO VLY...
HAIL SIZE SHOULD NOT GET TOO LARGE.  AS FAR AS A FLOODING THREAT...
FAIRLY UNCERTAIN ON TRACKING OF ANY MCS OVERNIGHT...DID NOT ISSUE A
FLOOD WATCH.

STORMY WX PATTERN TUES INTO FRI AS WAVES EJECT NEWD FM UPPER LOW OVR
WRN US BEFORE LIFTING OUT THU NITE INTO FRI. TRYING TO TIME THESE
WAVES AND THUS TIMING BEST TIME FOR PRECIP WL BE DIFFICULT. WL TRY
AND FCST BASED ON CLIMO WITH TYPICAL LATE MORNING DISSIPATION. SO
WITH THAT IN MIND WILL CUT POPS DOWN TO SLIGHT CHC BY TUES AFTN ACRS
CWA. NEXT WAVE WL LIFT OUT LATER TUES NIGHT INTO WED MORN WITH THIS
WAVE EXITING ERN CWA BY EARLY WED AFTN. SHUD BE A FAIRLY WDSPRD AREA
OF RW/TRW WITH THIS FEATURE. ANOTHER WAVE LIFTS OUT WED NITE INTO
THU AGAIN WITH HIGH POPS FOLLOWED BY MAIN WAVE THU NITE INTO FRI.
LOCALLY HEAVY RAINS WL BE PSBL WITH EACH WAVE THRU FRI MORN AND WL
NEED TO WATCH FOR PSBL RIVER FLOODING LATER IN THE WEEK IF TRW GO
OVER THE SAME PLACE. AS FAR AS SVR WX...LOOKS LIKE BEST CHC TUES
INTO FRI WL BE THU AFTN AND EVE AS SFC WAVE LIFTS NEW. IF GFS IS
CORRECT...THEN NW IA CUD SEE BEST CHC. THIS WL ALL BE DEPENDENT ON
HOW WRN US TROF LIFTS OUT.

TEMPS THRU FRI WL BE HIGHLY DEPENDENT ON CLOUD COVER AND PRECIP. WL
TEND TO REMAIN ON THE COOL SIDE ESPEC ON THU AS NLY FLOW ON BACK
SIDE OF SFC WAVE ALONG WITH PRECIP MAY LIMIT HIGHS TO LOWER 60S ACRS
THE WRN CWA.

STORMY PATTERN DOESNT END FRI. OLNY A BRIEF RESPITE FRI AFTN INTO
SAT AFTN...BEFORE NEXT SYS LIFTS OUT SAT NITE INTO SUN. CUD SEE SVR
WX WITH THIS FEATURE AS WRM FNT WL BE ACRS CWA AND WITH DEEP
LLM...AND AMPLE SHEAR...CUD SEE A DECENT SVR WX EVENT THIS WEEKND IF
GFS IS RIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jun 2, 6:45 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 02 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
745 PM CDT MON JUN 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BOUNDARY IS NOTED FROM NEAR CHAMBERLAIN SOUTH DAKOTA TO AROUND
STORM LAKE IOWA THIS EVENING. BUT LITTLE IN THE WAY OF
THUNDERSTORM ACTIVITY WILL OCCUR THIS EVENING IN THOSE AREAS.
FURTHER WEST...A COMPLEX OF THUNDERSTORMS IS CURRENTLY IN
NORTHWEST TO WEST CENTRAL SOUTH DAKOTA...MOVING SOUTHEASTWARD AT
30 TO 35 MPH. IF THIS ACTIVITY HOLDS TOGETHER...THEN A SLIGHT
RISK OF SEVERE WEATHER WILL BE FOUND IN THE CHAMBERLAIN SOUTH
DAKOTA VICINITY BY AROUND 11 PM THIS EVENING. THE MAIN THREAT BY
LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA WOULD BE HAIL UP TO
THE SIZE OF QUARTERS AND BRIEF WINDS AROUND 60 MPH. HOWEVER
HEADING INTO OVERNIGHT...THE SEVERE THREAT SHOULD BECOME MORE
ISOLATED AND EVENTUALLY DISSIPATE.

FLOODING...
MINOR FLOODING WILL CONTINUE INTO TUESDAY ALONG THE LITTLE SIOUX
RIVER AROUND LINN GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED
STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY
MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS
NORTHWEST IOWA AND NEARBY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH
DAKOTA BY 11 PM TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 188 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Charles Mix

When
June 2, 11:05 PM CST
Where
Charles Mix County, 2.94 mi NNE of Academy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.490, -99.060

Large hail was accompanied by heavy rainfall of 2.15 inches.

Hail, Charles Mix

When
June 2, 11:28 PM CST
Where
Charles Mix County, 0.85 mi SE of Platte
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.370, -98.840

Large hail was accompanied by heavy rainfall of 1.50 inches.

Thunderstorm Wind, Gregory

When
June 2, 11:30 PM CST
Where
Gregory County, 12.44 mi N of Bonesteel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.250, -98.950

Hail, Charles Mix

When
June 2, 11:45 PM CST to 11:50 PM CST
Where
Charles Mix County, Geddes to 0.69 mi N of Geddes
Measured
1.75 in hail
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
43.250, -98.700

Large hail with numerous stones to golf ball size broke windows and damaged siding and roofs. Nearly every home in the north side of Geddes sustained window damage. The hail also damaged nearby crops. The amount of crop damage was not known, but was not believed to be extensive.

Thunderstorm Wind, Charles Mix

When
June 2, 11:45 PM CST to 11:50 PM CST
Where
Charles Mix County, Geddes to 0.69 mi N of Geddes
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.250, -98.700

Thunderstorm winds destroyed a large grain storage bin and blew down numerous tree branches.

Thunderstorm Wind, Aurora

When
June 2, 11:52 PM CST
Where
Aurora County, 0.5 mi W of Stickney
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.580, -98.440

Thunderstorm winds tipped over a semi trailer, blew feed bunks 100 yards, and blew down several trees.

Hail, Charles Mix

When
June 3, 12:10 AM CST
Where
Charles Mix County, Wagner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.080, -98.300

Hail, Gregory

When
June 3, 12:15 AM CST
Where
Gregory County, 2.52 mi W of St Charles
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -99.150

Large hail caused an unknown amount of damage to an alfalfa crop.

Hail, Hutchinson

When
June 3, 12:20 AM CST
Where
Hutchinson County, 5.58 mi E of Menno Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.240, -97.460

Hail, Charles Mix

When
June 3, 12:30 AM CST
Where
Charles Mix County, 0.86 mi NE of Dante
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -98.190

Hail was mostly pea size, but there were a few stones up to the size of golf balls.

Hail, Hutchinson

When
June 3, 1:00 AM CST
Where
Hutchinson County, 1.71 mi SW of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.410, -97.690

Flash Flood, Minnehaha

When
June 3, 2:15 AM CST to 3:45 AM CST
Where
Minnehaha County, 1.22 mi NE of Norton Acres to 0.85 mi SSE of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.590, -96.700

Heavy rain caused flash flooding in the industrial park on the north side of Sioux Falls, and enough flooding of roads to stall vehicles on the west side of Sioux Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114054, 114063, 114066, 115114, 115115, 115171, 115174, 115180, 115185, 115195, 115197, 115200.